She was discharged on maintenance valproate 750 mg twice daily, and her tramadol was discontinued. At an 8-week follow-up, the patient demonstrated normal mental status and language function; a routine EEG revealed enhanced beta activity but no evidence of epileptiform discharges.

Isolated seizures that occur in the setting of a benzodiazepine withdrawal are well-described, although reports of NCSE in this setting are rare. The first cases of benzodiazepine withdrawal associated NCSE were noted in the early 1990s. Eight of 11 adults in a case series detailing fluctuating mental changes and EEGs with variable spike waves were tied to benzodiazepine withdrawal.

Benzodiazepines act by binding to the GABAA receptor, potentiating inhibitory GABAergic action. Long-term exposure to benzodiazepines leads to adaptation, with downregulation of GABAergic inhibition and upregulation of the glutamatergic system. Abrupt benzodiazepine withdrawal unmasks this change and results in diffuse rebound cortical excitability, which is the suspected mechanism behind benzodiazepine withdrawal seizure activity.

The authors acknowledge that this case illustrates an important, treatable etiology for confusional state in the setting of acute benzodiazepine withdrawal. The early suspicion of NCSE and the accompanying EEGs significantly aided doctors in their treatment. Additionally, this case underscores the importance of obtaining accurate information for patient’s most recent drug treatment.

For more information visit neurology.org.